Florida, 2019

Damaging Winds in Florida, January 24, 2019

January 24, 2019 · NWS TBW · 6 events in 6 counties and zones

A squall line developed ahead of a cold front moving southeast through the eastern Gulf of Mexico and Florida Peninsula. Some of these thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line developed ahead of a cold front moving southeast through the eastern Gulf of Mexico and Florida Peninsula. Some of these thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 23, 8:16 PM EST, 7 hours 34 minutes earlier.

Area forecast discussion, Jan 23, 8:16 PM EST, 7 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
816 PM EST Wed Jan 23 2019

.UPDATE...
Early evening water vapor satellite imagery is showing a
band of convection along and ahead of the cold front quickly
moving from the central Gulf of Mexico into the eastern
Gulf. Breezy southerly winds ahead of the front today have
allowed surface dew points to rise into the 60s across much
of the forecast area, creating an environment favorable for
numerous thunderstorms to roll through the forecast area
overnight.

The forecast looks on track with thunderstorms moving into
the Nature Coast after midnight, then reaching the Tampa Bay
area by around day break, with a few strong and damaging
storms possible. The main forecast concern remains the
potential for coastal flooding along the coast of Levy and
Citrus Counties overnight. In addition, the onshore flow
will produce an elevated risk of rip currents along area
beaches. Only minor adjustments were made to the forecast
for the next few hours to keep up with observation trends.
Otherwise, no significant changes are planned for the
evening update.

&&

.AVIATION...
VFR conditions will start to deteriorate after midnight
tonight with lowering ceilings ahead of an approaching
squall line and cold front. A few showers or storms will be
possible overnight ahead of the front, with the main line of
storms moving through area terminals during the morning
hours. Otherwise, winds will remain gusty through the
period, veering from southerly this evening, to westerly
behind the front Thursday morning.

&&

.MARINE...
Winds are continuing to pick up over the coastal waters
ahead of an approaching cold front, with the Small Craft
Advisory conditions over the offshore waters this evening
expanding towards the coast overnight. In addition to the
strong gradient winds and associated building seas, a line
of thunderstorms will move through the waters tonight and
Thursday morning, creating locally hazardous boating
conditions. High pressure will build in behind the front on
Thursday, allowing conditions to improve through the
weekend.

&&

.Preliminary Point Temps/PoPs...
TPA  64  67  45  62 /  90  90   0   0
FMY  67  72  50  66 /  50  90   0  10
GIF  65  70  43  63 /  70  90   0   0
SRQ  64  68  48  63 /  80  90   0   0
BKV  62  67  39  62 /  90  80   0   0
SPG  63  66  48  61 /  80  90   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Thursday evening for
     Coastal Manatee-Coastal Sarasota.

     High Rip Current Risk through Friday afternoon for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 10 AM EST Thursday for Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

     Small Craft Advisory until 10 AM EST Thursday for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters.

&&

18/Fleming
Hazardous weather outlook, Jan 23, 5:45 AM EST, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
545 AM EST Wed Jan 23 2019

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-240000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
545 AM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Showers and thunderstorms are expected to develop late tonight
ahead of a cold front. A few of these thunderstorms could become
strong to severe and will be capable of producing strong damaging
winds...an isolated tornado or waterspout...locally heavy rains...
and frequent deadly lightning strikes.

...MARINE IMPACTS...
Breezy southeast to south winds will continue across the coastal
waters today and tonight with wind speeds near 20 knots along with
some higher gusts which will create hazardous boating conditions
for small craft operators.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
The showers and thunderstorms will continue to move across the
region during Thursday morning. A few of the thunderstorms will
still be capable of producing strong damaging winds...locally
heavy rains...and frequent deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed
tonight.

PRC

In the hours before

Special weather statement, Jan 24, 3:28 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area - Ruskin FL
328 AM EST Thu Jan 24 2019

FLZ142-148-149-242-248-249-241100-
Coastal Citrus-Coastal Hernando-Coastal Pasco-Inland Citrus-
Inland Hernando-Inland Pasco-
Including the cities of Crystal River, Homosassa, Hernando Beach,
Bayport, Port Richey, Hudson, Inverness, Brooksville,
Spring Hill, Dade City, and Zephyrhills
328 AM EST Thu Jan 24 2019

...Strong Thunderstorms Approaching the Florida Nature Coast...

A line of strong thunderstorms is approaching the Florida Nature
Coast early this morning. While gusty showers are already
impacting the region, the strongest storms are expected to begin
moving ashore from the Gulf of Mexico between 4AM and 7AM this
morning. These storms will contain heavy downpours and gusty
winds...likely adversely impacting the early morning commute. The
potential exists for a few isolated storms within this line to
contain locally damaging winds or even a brief tornado. Residents
of the Nature Coast should monitor the weather conditions early
this morning and be prepared to take action should warnings become
necessary. The thunderstorms...and any associated threat for
severe weather should push east of the region by the mid morning
hours.

Mroczka
Special weather statement, Jan 24, 3:36 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area - Ruskin FL
336 AM EST Thu Jan 24 2019

FLZ050-151-155-160-251-255-260-241100-
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Inland Hillsborough-Inland Manatee-Inland Sarasota-
Including the cities of St. Petersburg, Clearwater, Largo, Tampa,
Apollo Beach, Westchase, Bradenton, Anna Maria Island, Venice,
Sarasota, Englewood, Brandon, Plant City, Sun City Center,
Parrish, Lakewood Ranch, Myakka City, and North Port
336 AM EST Thu Jan 24 2019

...Strong Thunderstorms Approaching West-Central Florida Coast...

A line of strong thunderstorms is approaching the west-central
Florida coast early this morning. While gusty showers are already
impacting the region, the strongest storms are expected to begin
moving ashore from the Gulf of Mexico between 5AM and 7AM this
morning for Pinellas and Hillsborough counties...and between 6AM
and 8AM for Manatee and Sarasota counties. These storms will
contain heavy downpours and gusty winds...likely adversely
impacting the early morning commute. Conditions support a few
isolated storms within this line to contain locally damaging winds
or even a brief tornado. Residents of the Tampa Bay area should
monitor the weather conditions early this morning and be prepared
to take action should warnings become necessary. The
thunderstorms...and any associated threat for severe weather
should push east of the region by the middle to late morning
hours.

Mroczka

The radar

The Jacksonville radar (KJAX), 141 km away, was scanning. The volume nearest the first event began at 08:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
January 24, 3:50 AM EST to 3:55 AM EST
Where
Levy County, 2.82 mi NNW of Merediths
Measured
45 kt (52 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
29.507, -82.640

Five large oak and pine trees were knocked down near the 12000 block of NE 80th Avenue, and two power poles were snapped. Additionally, a tree fell on a house near the intersection of SE 5th Avenue and SE 4th Street in Chiefland.

Thunderstorm Wind, Citrus

When
January 24, 4:40 AM EST to 4:45 AM EST
Where
Citrus County, 3.07 mi SE of Beverly Hills
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
28.886, -82.427

Straight line winds caused damage near the intersection of Hartford Street and Citrus Hills Boulevard. Large trees were uprooted, powerlines knocked down, siding ripped off of a house, and an aluminum pool cage was destroyed by the winds.

Thunderstorm Wind, Pinellas

When
January 24, 4:54 AM EST
Where
Pinellas County, 0.2 mi SW of Clearwater Beach
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
27.978, -82.832

The NOS/CO-OPs station at Clearwater Beach recorded a 51 knot thunderstorm wind gust.

Thunderstorm Wind, Sumter

When
January 24, 5:32 AM EST to 5:37 AM EST
Where
Sumter County, Center Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
28.650, -82.000

Wind gusts destroyed a metal shed, flipped over a pontoon boat sitting on a trailer, and ripped part of a barn free, landing on top of a truck. Several trees and power lines were also knocked down, blocking roads.

Thunderstorm Wind, Manatee

When
January 24, 5:36 AM EST to 5:41 AM EST
Where
Manatee County, 2.15 mi ENE of Ellenton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.531, -82.497

Minor damage was found to a mobile home in the Palm Grove Rental Resort. Nearby in Parish, large sections of vinyl fences were blown out by the wind.

Thunderstorm Wind, Sarasota

When
January 24, 5:50 AM EST
Where
Sarasota County, 1.38 mi S of Belspur
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
27.300, -82.450

At amateur radio operator measured a wind gust of 60 MPH near Interstate 75 and Bee Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794930, 794669, 794670, 794931, 794933, 794932.